Lorazepam. A safe medication or are there better alternatives out there?

smudgedog

Registered User
Oct 31, 2012
37
My mum has started Lorazepam a few days ago, only 0.5mg twice a day and it has completely knocked her out. She is staggering all over the place, very out of it. I have been reading lots about it and have noticed many bad reviews.

I would be very grateful for any advice on what to do as we are very worried.

Many thanks
 

jenniferpa

Registered User
Jun 27, 2006
39,448
So this is to cope with behavioural issues? The "pams" (lorazepam, diazepam and the like) can be effective in dealing with those but they also can, as you have seen, have a sedating effect.

I would go back to the prescribing doctor and ask about reducing the dosage.
 

smudgedog

Registered User
Oct 31, 2012
37
So this is to cope with behavioural issues? The "pams" (lorazepam, diazepam and the like) can be effective in dealing with those but they also can, as you have seen, have a sedating effect.

I would go back to the prescribing doctor and ask about reducing the dosage.
We assumed so but to be honest the health professional didn't really say. Just said it was stronger than what mum was on as the other one was not enough. Thank you for your advice. My dad and I both feel it is not right for her and will speak to the health professional on Monday.

Many thanks
 

Soobee

Registered User
Aug 22, 2009
2,734
South
There are several alternatives - hopefully they will quickly find one that suits her. These medications affect some a lot but not other people at all.
 

Lisa74

Registered User
May 27, 2011
276
Hi Smudgedog,

We use it but only use 1/4 of a tablet very occasionally (i.e when she is being very violent/hitting, when she is very paranoid). Lorazepam is a very potent benzodiazepine so 0.25g is similar to 2mg Diazepam.

I think it probably has to be reserved for 'as needed' rather than used daily although maybe some people use it more often? One of the reasons we've refrained from using it more often is that after she has been given 1/4 tablet during the day, she has disturbed sleep at night and wakes everyone up!

Maybe it's best to see your Mum's GP and ask about alternatives. :)
 

chrisdee

Registered User
Nov 23, 2014
171
Yorkshire
As others have said, reactions vary greatly form person to person. Mum used to get extremely agitated, usually before walking out of the house. Lorazepam worked for her, and was extremely useful on an 'as needed' basis. I used to look on it as a way of keeping Mum at home when she was really almost at the Care Home stage - we did eventually have to move her and we used Lorazepan again to calm her as it was sadly against her will. I'm sure other medications might be more suitable. We used to get into panic mode sometime without 'the tablets' to hand. Alzhiemers, as you will know is very unpredictable . . .